Louisiana, 2003Funnel Cloud in Louisiana, July 17, 2003
July 17, 2003 · NWS LIX · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 17, 1:15 AM CST, 11 hours 10 minutes earlier.
Area forecast discussion, Jul 17, 1:15 AM CST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
215 AM CDT THU JUL 17 2003
SURFACE HIGH PRESSURE DOMINATED THE LOWER MISSISSIPPI VALLEY TONIGHT
WITH AN UPPER-LEVEL RIDGE CENTERED OVER COLORADO. SHORTWAVES WERE
ROTATING AROUND THE RIDGE ACROSS THE MISSOURI AND MISSISSIPPI
VALLEYS...WITH ONE BRINGING SHOWERS AND THUNDERSTORMS TO THE
MISSISSIPPI COAST. THE UPPER-LEVEL RIDGE WILL RETROGRAD SLOWLY
SLOWLY INTO UTAH AND NEVADA BY EARLY NEXT WEEK AS A TROUGH AMPLIFIES
OVER THE GREAT LAKES REGION.
ANOTHER SHORTWAVE IS EXPECTED TO MOVE SOUTHWARD ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY. THIS COUPLED WITH ABUNDANT MOISTURE WILL
BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO THE EARLY EVENING HOURS. SHORTWAVE INDUCED CONVECTION SHOULD
BE A FACTOR FOR OUR AREA THROUGH THE WEEKEND.
THE GFS IS SHOWING A SURFACE FRONT TO PUSH THROUGH THE LOWER
MISSISSPPI VALLEY NEXT WEDNESDAY AND THURSDAY AS THE TROUGH OVER THE
GREAT LAKES CONTINUES TO AMPLIFY. RIGHT NOW I WOULD LEAN AGAINST
THE FRONT MAKING IT THAT FAR SOUTH.
PRELIMINARY NUMBERS...
MCB 92/72/92/72 4242 BTR 92 73 92 73 4242
MSY 92/76/92/76 4242 GPT 90/74/90/74 5242
.NEW...NONE
LA...NONE.
MS...NONE.
25
Hazardous weather outlook, Jul 17, 10:00 AM CST, 2 hours 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT THU JUL 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON
HOURS AND LINGER INTO THE EVENING BEFORE BECOMING MORE ISOLATED IN
NATURE OVERNIGHT. IN ADDITION TO FREQUENT LIGHTNING... SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...
SMALL HAIL AND BRIEF HEAVY RAINFALL.
HEAT...
AFTERNOON TEMPERATURES WILL RISE INTO THE LOWER 90S THIS AFTERNOON.
THIS COMBINED WITH DEW POINTS APPROACHING THE MID 70S WILL LEAD TO
HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
11
Funnel Cloud, Terrebonne
- When
- July 17, 12:25 PM CST
- Where
- Terrebonne County, 3 mi E of Houma
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.337, -90.838 (the zone’s center; the record gives no point)
A funnel cloud was observed near Bayou Blue on the Terrebonne and Lafourche Parish line.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 17, 20031 death · $281,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Mississippi, July 17, 2003$126,000 · 53 kt wind · 21 events
- Flash Flooding and Hail in Indiana, July 17 to 18, 2003$100,000 · 1.75 in hail · 14 events
- Lightning Strike in Mississippi, July 17, 2003$125,000 · 1 event
- Hail and Damaging Winds in Illinois, July 17, 20032.5 in hail · 45 events
- Hail and Damaging Wind in South Dakota, July 17, 2003$30,000 · 3 in hail · 18 events
- Damaging Wind in Louisiana, July 17, 2003$40,000 · 58 kt wind · 1 event
- Damaging Winds in Michigan, July 17, 2003$35,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 17, 2003$33,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 20032 injured · 1 event
- Hail in South Dakota, July 17, 2003$11,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Florida, July 17, 2003$13,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372621.